I wrote: I saw for the first time a 12 yo girl with severe hypoxic-ischemic encephalopathy who experiences occasional, predominantly tonic, seizures. She has a history of neonatal seizures and infantile spasms, which were treated with ACTH. Since early childhood she has been on no chronic antiseizure pharmacotherapy. She may have several seizures in a day and then none for a week. The seizures are less than a minute in duration (the longest recollected was 90 seconds, occurring at a time when she was febrile) and she recovers promptly from these. A recent EEG documented a tonic seizure, with concurrent EEG background electrodecremenation. MRI shows extensive encephalomalacia.
A school nurse had been advocating 1) having her retrieved from school after a seizure occurs 2) chronic antiseizure pharmacotherapy 3) having a rescue medication available.
I opined that all three were unnecessary. Others' thoughts?
A correspondent replied: Having to leave school is silly, but it would be reasonable to craft some guidelines that determine when she needs to go home (i.e. should she have a seizure lasting longer than a certain length).
Medication is not totally unreasonable, certainly if the family desired to experience fewer seizures, but not because a school nurse is insistent. Given her level of function, it is difficult to argue that fewer seizures would improve neurological function, so the only valid concerns are the family's not wanting to witness the seizures and whether lowering the number of seizures might lower the risk of SUDEP or other seizure-related complications. One might argue, philosophically, whether the latter would be all that negative. The counter point is that medication is unlikely to eliminate all the seizures anyway.
It might be reasonable to provide a rescue medication, but frankly I concede this on a mere practical grounds, for I see little actual value in it. The practical basis? If you allow the nurse to have Diastat, say, to be used after a seizure of 3 minutes coupled with the girl going home, then you could probably shut the nurse up.
A second correspondent wrote: I completely agree with you that all three of the nurses recommendations are unnecessary and I believe stem more from the liability risk (or perceived risk) to the school as opposed to good neurological care of the patient.
A third correspondent wrote:
Rescue drug for parents house for night time sz catastrophe. Unlikely, but possible. No to school.
A fourth correspondent wrote: Why would you not prescribe AED treatment for a girl with definite epilepsy and several tonic motor seizures every month?
To that, I replied: The seizures are brief minor events which do not disturb the family and, likely, do not in any significant way disturb the girl. Were she to have no seizures (if, indeed, that was achievable) the impact on her quality of life would be negligible or even negative, with the need to assiduously give medication. The family was most interested in dimming the ardor of the school nurse and they were not requesting alteration of the child's status, to which they had become quite accustomed.
A fifth correspondent wrote: I dont rest when I get tired of making the child worse on seizure medication.
A sixth correspondent wrote: Never underestimate the negative impact of AEDs. They range from the cosmetic to the long-term negative impact on bone metabolism to the habituating to, most frequently, cognitive dulling. This may not be appreciated until the meds are discontinued: I have had a number of parents remark on how much brighter their child has become after discontinuing meds (which were within conventional therapeutic ranges).
A seventh correspondent wrote: I agree with correspondent four, AED treatment seems clinically indicated. Tonic seizures are not entirely benign, as we all know. I wonder (and this is pure speculation) whether the family would opt for not treating frequent tonic seizures if the child were otherwise neurologically normal. I realize the clinical data are limited, but a reasonable dose of clobazam would seem to be a good way to start.
I have had a few patients whose families opted for a similar approach of non-treatment (one of these patients recently died from status epilepticus).
I realize we cannot force them to do something they do not want to do, but I make it very clear to them (and document in the chart) that my recommendation is for AED treatment.
In your case, I think the school nurse is acting appropriately and in the child's best interests.
An eighth correspondent wrote: I agree that the child should be treated, but do not think the school nurse should be able to demand Diastat, as there is no history of prolonged or clustered seizures.
My reply to correspondent seven: It's hard to argue to the contrary that tonic seizures are "entirely benign", but tonic seizures of this sort, brief events associated with electrodecrementation on the EEG, generally occurring in a child with hypoxic-ischemic encephalopathy, are pretty darn benign. This child has been having them at a variable rate for years with no evident adverse consequence. If the child were cognitively normal, likely she would not be having seizures of this sort, and, if she were, there would be a variety of other factors to enter into the decision making process. Perhaps once in my long career did I see a child die of status epilepticus and that child was receiving beaucoup medication. Maybe beaucoup medication facilitates death from status epilepticus.
Correspondent five wrote: I keep prescribing Beaucoup (Reg Trdmrk) medication, but the pharmacy won’t fill it because they do not have the manufacturers coupon and they can't pay for it.